False-positive acetaminophen results in a hyperbilirubinemic patient

Roger L. Bertholf, Laura M. Johannsen, Alireza Bazooband, Vafa Mansouri

Research output: Contribution to journalArticle

34 Scopus citations

Abstract

Background: Acetaminophen was falsely detected in the plasma of a severely jaundiced patient, and a methodologic interference from bilirubin was suspected. Methods: Acetaminophen was measured by an enzymatic method (GDS Diagnostics). The putative bilirubin interference was investigated in 12 hyperbilirubinemic specimens and in bilirubin linearity calibrators. The analytical method was modified to correct for background absorbance at a second wavelength. Hyperbilirubinemic specimens were fortified with acetaminophen to assess the effect of the interference on acetaminophen measurements. Results: Acetaminophen was detected in 12 specimens from hyperbilirubinemic patients without a history of recent acetaminophen exposure. Dilution of hyperbilirubinemic specimens produced a nonproportional decrease in apparent acetaminophen concentrations, and no acetaminophen was detected when bilirubin was <50 mg/L. Background correction at a second wavelength failed to compensate for the interference. Although erroneous acetaminophen concentrations were detected in all specimens with high bilirubin, acetaminophen measurements in fortified specimens were accurate. Conclusion: The data are consistent with bilirubin interference in the enzymatic and/or chromogenic reactions involved in the acetaminophen method.

Original languageEnglish (US)
Pages (from-to)695-698
Number of pages4
JournalClinical Chemistry
Volume49
Issue number4
DOIs
StatePublished - Apr 1 2003

ASJC Scopus subject areas

  • Clinical Biochemistry
  • Biochemistry, medical

Fingerprint Dive into the research topics of 'False-positive acetaminophen results in a hyperbilirubinemic patient'. Together they form a unique fingerprint.

Cite this